Rapid weight loss and breakage and chronic loss of hair

I have been on the wrong dose of thyroxine to correct underactice since treatment for an overactive thyroid gland (Iodine treatment). I now know I should have been on 50 mcg but have been prescribed and taking 100 mcgs for 6 months. I have dropped two dress sizes from a size 10 and my hair is breaking and falling out; I also feel fatigued. I would like to stop taking the thyroxine immediately to allow an initial drop in my body and then begin taking at the right dose as it will take weeks to get he new dose to take effect and I look anorexic. The hair breakage and loss has always been a problem but worse currently. Any advice? Thanks.

Becky1101

1 Reply

oldestnewest
  • Becky, If you stop taking Levothyroxine for a week and resume 50mcg on day 8 most of the 100mcg will wash out due to Levothyroxine's half life of 7/8 days and will speed up clearing the overmedication. You could wait longer before resuming 50mcg but don't leave it longer than 2 weeks as there'll be little Levothyroxine in your system and you may become hypothyroid.

    Hair can take 2-3 months to recover after overmedication but it does recover. In the meantime treat it gently and don't overload it with styling products or over use heated styling tools. Evening primrose oil and biotin are often recommended to help with hairloss and breakage but they take months to make improvement.

    How did this happen? Was your dose increased without a follow up thyroid test? Thyroid tests should be done 6-8 weeks after a dose adjustment to avoid over/under medication.

You may also like...